|| Checking for direct PDF access through Ovid
A 91-year-old male was admitted to the hospital for worsening muscle weakness, muscle pain, and unexplained soreness for the past 10 days. Four months prior to his admission, the patient had experienced a myocardial infarction and was initiated on atorvastatin 80 mg daily. Although the provider had instructed the patient to decrease the atorvastatin dose to 40 mg daily 3 months prior to admission, the patient did not adhere to the lower dose regimen until 10 days prior to hospitalization. Upon admission, the patient presented with muscle weakness and pain, a serum creatinine phosphokinase of 18 723 U/L, and a serum creatinine of 1.6 mg/dL. The atorvastatin dose was held and the patient was treated with intravenous fluids. The 2013 American College of Cardiology and American Heart Association Blood Cholesterol Practice Guidelines recommend the use of moderate-intensity statins in patients older than 75 years to prevent myopathy. However, in clinical practice, aggressive statin therapy is often prescribed for significant coronary disease. Prescribing high-intensity statins for patients with advanced age, such as this case, may increase the risk of rhabdomyolysis and other complications. This case report suggests that providers should avoid or be cautious with initiating high-intensity atorvastatin in elderly patients over 75 years to minimize the risk of rhabdomyolysis.